MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL 3D; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL 3D; DEVICE, EMBOLIZATION, VASCULAR
Model Number APB-3.5-6-3D-ES
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/07/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The axium prime implant coil was returned for analysis within a shipping box and within an opened axium prime outer carton.The axium prime pusher and echelon-10 micro catheter used in the event were not returned.The axium prime implant coil was decontaminated.The introducer sheath was also returned.No damages or irregularities were found with the introducer sheath.The axium prime implant coil was found to be damaged and stretched with the polypropylene filament intact.No other anomalies were observed.The axium prime coil could not be used for resistance testing with an in-house micro catheter due to its damaged condition and because the implant coil was already detached from the pusher.Based on the device analysis and reported information, the report of ¿coil resistance/stuck in catheter¿ could not be confirmed and the root cause could not be determined.Possible causes for coil resistance in catheter are, but not limited to, use of an incompatible device for delivery, severely tortuous patient anatomy, failure to hydrate the axium prime coil prior to use, damage/kink to pushwire and lack of continuous flush during delivery.Customer reported the patient vessel tortuosity as normal, continuous flush was used and device was prepared per instruction for use (ifu).The implant coil was found damaged and stretched.It is likely that the damage to the axium prime implant coil occurred during the attempt to push the coil through the micro catheter against the reported resistance.Other possible causes for coil stretch/damage are: lack of hydration before procedure, user does not maintain continuous flush, tortuous anatomy, coil not retracted in a one-to-one motion with the implant pusher during repositioning, pushwire rotation, or incompatible catheter.Since the pusher and the micro catheter used in the event was not returned, any contribution of the pusher and micro catheter towards the ¿coil resistance/stuck in catheter¿ could not be assessed.The echelon-10 microcatheter has an inn er diameter of 0.0165¿ which is compatible for use with this axium prime coil per ifu.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the coil encountered resistance/stuck in the catheter during the coiling treatment.Reported device and any accessory devices were prepared as indicated in the ifu.The catheter was not damaged.The coils were not damaged.No continuous flush was not used in the procedure.The vessel was normal tortuous.No patient injury was reported.Even with the device defect there was no complication in the procedure, normal blood flow and no change.A continuous flush was administered during the procedure.The vessel anatomy was normal in tortuosity.No patient injury reported.No images available.

Brand Name
AXIUM PRIME BRPL 3D
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key9581353
Report Number2029214-2020-00040
Device Sequence Number14223007
Product Code KRD
UDI-Device Identifier00847536021259
UDI-Public00847536021259
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
K151447
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 01/13/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/29/2021
Device Model NumberAPB-3.5-6-3D-ES
Device Lot NumberA621471
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/19/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/08/2020
Initial Report FDA Received Date01/13/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1